Case 24 Flashcards Preview

Pediatric CLIPP Cases > Case 24 > Flashcards

Flashcards in Case 24 Deck (43):
1

What are key history findings with an ingestion?

No recent illness.
No history of trauma.
Abrupt onset of confusion and agitation followed by excessive somnolence.

2

What are key physical exam findings with an accidental ingestion of nortriptyline and glipizide?

Agitation
Tachycardia
Hypotension
Dilated pupils
Hot, dry skin

3

What is on the differential diagnosis for an ingestion of nortriptyline and glipizide?

Accidental ingestion of:
-Tricyclic antidepressant
-Selective serotonin reuptake inhibitor
-Decongestant
-Antihistamine
-Anti-hyperglycemic

4

What are key findings from testing for a patient with accidental ingestion of nortriptyline and glipizide?

-Hypoglycemia
-EKG: Irregularly irregular rhythm and wide QRS

5

Approach to the unresponsive child (or child with altered mental status):

1. Assess airway, breathing and circulation
-Goal: identify any life-threatening conditions and avoid further deterioration
2. Once patient is stable:
-Gather more historical information
-Perform a more detailed exam
-Order appropriate tests
-Consider life-threatening conditions:
--External sources (like trauma or ingestion)
--Internal sources (like infection, intussusception, seizures or metabolic disease)

6

What is the cholinergic (organophosphate) toxidrome?

-Miosis and blurred vision
-Increased gastric motility (nausea, vomiting, diarrhea)
-Excessive tearing, salivation, sweating, and urination
-Bronchorrhea and bronchospasm
-Muscle twitching and weakness
-Bradycardia
-Seizures and coma

7

What is the anticholinergic (diphenhydramine, tricyclic antidepressants) toxidrome?

-Mydriasis (dilated pupils)
-Decreased gastric motility (ileus)
-Hot (fever), dry and flushed skin
-Urinary retention
-Tachycardia and hypertension
-Delirium and seizures

8

What is the sedative-hypnotic (benzodiazepines, barbiturates) toxidrome?

-Blurred vision (miosis or mydriasis)
-Hypotension
-Apnea and bradycardia
-Hypothermia
-Sedation, confusion, delirium, coma

9

What is the opioid (codeine, morphine, heroin) toxidrome?

-Miosis (constricted pupils)
-Respiratory depression
-Bradycardia and hypotension
-Hypothermia
-Depressed mental status (sedation, confusion, coma)

10

What is the sympathomimetics (cocaine, amphetamines, pseudoephedrine, clonidine) toxidrome?

-Mydriasis
-Fever and diaphoresis
-Tachycardia
-Agitation and seizures

11

Iron toxidrome:

Severe abdominal symptoms followed by signs of shock

12

Beta blocker toxidrome:

Bradycardia

13

Acetaminophen toxidrome:

Minimal initial symptoms (GI sx not uncommon), followed by sx of liver toxicity

14

Aspirin toxidrome:

Agitation and tachycardia; no mydriasis

15

Cholinergic toxidrome:

-HR dec.
-Diaphoretic
-Constricted pupils
-Seizures, muscle twitching
-Hyperactive bowel sounds

16

Anticholinergic toxidrome:

-HR inc.
-Dry skin
-Dilated pupils
-Seizures, delirium
-Hypoactive bowel sounds

17

Sedative-hypnotic toxidrome:

-HR dec.
-BP dec.
-RR dec.
-Sedation, confusion, delirium, coma
-Hypoactive bowel sounds

18

Opioid toxidrome:

-HR dec
-BP dec
-RR dec
-Hypothermia
-Constricted pupils
-Hyperreflexia, agitation, seizures
-Hypoactive bowel sounds

19

Sympathomimetic toxidrome:

-HR inc.
-BP inc.
-RR inc.
-Hyperthermia
-Diaphoretic skin
-Dilated pupils
-Hyperactive bowel sounds

20

What is on the differential diagnosis for ingestion of nortriptyline and glipizide?

Ingestion of:
-TCA
-SSRI
-Decongestant
-Antihistamine
-Anti-hyperglycemic

21

Ingestion of Tricyclic antidepressant (TCA):

-Classic presentation: Agitation, cardiac manifestations (esp. hypotension), dilated pupils and dry, hot skin. Also unique cardiac manifestations (including hypotension)
-Ingestion of only one or two pills of nortriptyline can cause serious symptoms in a two year old
-Peak effect 7 or 8 hours after ingestion

22

Ingestion of Selective Serotonin Reuptake Inhibitor (SSRI):

-More commonly prescribed than tricyclic antidepressants, but there is data that older adults tolerate TCAs better and they are more effective for severe depression
-Significant overdose required to cause toxicity
-Serotonin syndrome: Profuse sweaty skin, agitation, fever, mental status changes, diarrhea, myoclonus, hyperreflexia, ataxia and shivering.

23

Ingestion of Decongestant:

Overdose results in sympathomimetic toxidrome: Tachycardia, hypertension, agitation, sweating, fever, mydriasis and seizures.

24

Ingestion of antihistamine:

Anticholinergic effects, much like those in TCA ingestions.

25

Ingestion of anti-hyperglycemic:

-Hypoglycemia at presentation in an unresponsive child (esp. one who lives with an individual with a history of diabetes) strongly suggests an ingestion of an anti-hyperglycemic agent.
-One 5 mg tab of glipizide can cause significant hypoglycemia in a two-year-old
-Peak toxicity is in two to three hours, but effect can last 24 hours

26

Glucose:

-Many EDs will check a fingerstick blood glucose on arrival of an unresponsive child
-In a patient with hypoglycemia it is critical to rapidly correct the hypoglycemia and to frequently reassess the serum glucose

27

Electrolytes and blood gas:

-Used to identify metabolic acidosis/anion gap. Both are characteristic of aspirin/NSAID toxicity.
-Abnormal levels of calcium and magnesium could also affect cardiac function

28

EKG:

EKG is required with ingestion since TCA toxicity can lead to serious dysrhythmias.

29

Toxicology screen (urine or blood):

-Although the results will not be immediately available, it is important to obtain the sample early.
-Will help confirm the working diagnosis.

30

Acetaminophen level:

-Acetaminophen toxicity initially presents with minimal symptoms.
-Most common accidental ingestion

31

CT scan of the head:

Usually mandatory for a child with altered mental status and agitation, but the danger of transport to radiology would need to be weighed against its usefulness when there is no historical nor clinical evidence for an intracranial mass lesion or increased ICP.

32

Management of Hypoglycemia:

Critical to rapidly correct the hypoglycemia:
-An IV bolus of dextrose 25% followed by maintenance fluids with dextrose is recommended.
-Blood glucose should be reassessed frequently
-Octreotide, a somatostatin analog, inhibits insulin release and may be indicated as an antidote in dextrose-refractory sulfonylurea overdose

33

Contact the poison control center:

-An important early step in the management of an unknown ingestion
-Poison control centers provide free 24-hour professional expertise about the diagnosis and treatment of poisonings to anyone

34

Toxin elimination:

-Use of gastric decontamination is controversial
-Considerations should include:
--Amount and timing of ingestion
--Nature of ingested substance (eg, binding characteristics, caustics/corrosives)
--Patient characteristics (eg, mental status and airway security)

35

Activated charcoal:

-For ingestions not due to small molecules or heavy metals
-Contraindicated in a patient with loss of protective airway reflexes due to aspiration risk. Elective intubation should be considered
-When anticholinergic agent (such as TCAs) has been ingested, additional doses of activated charcoal may be indicated due to decreased GI motility

36

Cathartic agent:

A single dose may be given with the initial dose of charcoal.

37

Gastric lavage:

-No demonstrated consistent clinical benefit, although one adult study showed improved clinical outcomes within one hour of tricyclic ingestion.
-Technically difficult to pass a large enough tube in a two year old child

38

Syrup of ipecac:

The AAP recommends that syrup of ipecac not be used as first-line therapy for ingestions due to potential side effects (risk of aspiration with altered mental status and potential for serious cardiac side effects and seizures).

39

Hemodialysis and hemoperfusion:

Method of decontamination, but not indicated with TCA ingestion due to high level of protein-binding.

40

Urinary alkalization:

Specific method of decontamination for salicylate intoxication.

41

TCA cardiotoxicity:

The triad of cardiac effects (conduction delays, dysrhythmias, and hypotension) requires immediate evaluation and treatment.

42

Treatment and evaluation of TCA cardiotoxicity:

1. Continuous cardiac monitoring and serial EKGs: Required for a minimum of six hours. (Most patients develop major clinical toxicity within several hours of presentation)
2. Serum alkalization and sodium loading:
-Background: Serum pH affects protein binding of TCAs, and metabolic acidosis can depress cardiac function.
-Indicated for:
--QRS greater than 100 sec
--R wave in AVR greater than 3 mm
--Wide-complex tachycardias
--Fluid-refractory hypotension
--Seizures
-Dose: 1 mEq/kg hypertonic sodium bicarbonate bolus and every three to five minutes thereafter until the QRS narrows and hypotension improves.
-Target: serum pH 7.50-7.55; close monitoring of blood gases is required
-Duration: Because of drug redistribution from the tissue, need to continue alkalization 12-24 hours after EKG normalizes.
-Lidocaine may be administered for life-threatening dysrhythmias
3. Hypotension: Along with volume expansion, serum alkalization, and sodium loading are the mainstays of hypotensive therapy.
-Beta-adrenergic agonists and dopamine are contraindicated
-Norepinephrine may be used in refractory situations (0.1-0.2 mcg/kg/min)

43

Seizures:

Seizures due to TCA toxicity are generally brief. Benzodiazepines, barbiturates, or propofol may be used in addition to alkalization for seizure treatment. Phenytoin use is controversial and usually is not indicated due to its potential for cardiac toxicity.